Alert archive / Michigan / Flash Flood Warnings in 2011

Flash Flood Warning 12, NWS Grand Rapids, MI

July 27, 2011Kent County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 27, 2011, 10:35 PM EDT for Kent County, Michigan. It was in force for 10 hr. 32 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2011, 10:35 PM EDT (02:35 UTC)
Expired
Jul 28, 2011, 8:58 AM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 14 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:40 PM EDTHEAVY RAIN 4.132 N Rockford, MIUPDATE TO PREVIOUS REPORT. STORM TOTAL.
Jul 27, 10:40 PM EDTHEAVY RAIN 4.83Ne Rockford, MIUPDATE TO PREVIOUS REPORT. STORM TOTAL.
Jul 27, 11:00 PM EDTHEAVY RAIN 1.963 Ese Grand Rapids, MITHIS WAS A STORM TOTAL.
Jul 27, 11:00 PM EDTHEAVY RAIN 4.06Nnw Sparta, MITHIS WAS A STORM TOTAL.
Jul 27, 11:23 PM EDTHEAVY RAIN 3.64 Ene Rockford, MITHIS WAS A STORM TOTAL FROM THE EAST SIDE OF MYERS LAKE.
Jul 27, 11:44 PM EDTHEAVY RAIN 2.383 Nne Grand Rapids, MITHIS WAS A 24 HOUR TOTAL AT WZZM STUDIO.
Jul 27, 11:51 PM EDTHEAVY RAIN 3.12 N Ada, MITHIS WAS A STORM TOTAL.
Jul 28, 12:00 AM EDTHEAVY RAIN 3.634 Nne Grand Rapids, MITHIS WAS A TOTAL FOR 07/27/11.
Jul 28, 12:14 AM EDTHEAVY RAIN 3.634 Nne Grand Rapids, MI24 HOUR TOTAL FROM FOX17 STUDIOS.
Jul 28, 5:38 AM EDTHEAVY RAIN 3.591 E Cutlerville, MISTORM TOTAL.
Jul 28, 6:00 AM EDTHEAVY RAIN 3.332 Ene Grand Rapids, MI24 HOUR TOTAL
Jul 28, 6:00 AM EDTHEAVY RAIN 5.082 S Rockford, MI24 HOUR TOTAL
Jul 28, 6:25 AM EDTHEAVY RAIN 3.364 Wnw Caledonia, MI24 HOUR TOTAL
Jul 28, 6:31 AM EDTHEAVY RAIN 3.52Rockford, MIMEASURED IN THE TOWN OF ROCKFORD
Jul 28, 7:00 AM EDTHEAVY RAIN 2.641 Nne Wyoming, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 2.64Nne Wyoming, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 3.272 Ne Byron Center, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 3.451 Nne Caledonia, MI24 HOUR TOTAL.
Jul 28, 7:00 AM EDTHEAVY RAIN 3.95 Nne Grand Rapids, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 4.092 W Sparta, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 4.334 Sw Alto, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 4.53Comstock Park, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 4.84 E Rockford, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 5.191 Ese Lowell, MI24 HOUR TOTAL
Jul 28, 7:45 AM EDTHEAVY RAIN 3.793 Wsw Cannonsburg, MI24 HOUR TOTAL
Jul 28, 7:55 AM EDTHEAVY RAIN 3.463 Nne Grand Rapids, MI24 HOUR TOTAL
Jul 28, 8:00 AM EDTHEAVY RAIN 2.74East Grand Rapids, MI24 HOUR TOTAL
Jul 28, 8:00 AM EDTHEAVY RAIN 2.74Ssw East Grand Rapids, MI24 HOUR TOTAL
Jul 28, 8:00 AM EDTHEAVY RAIN 3.833 Sw Kentwood, MI24 HOUR TOTAL
Jul 28, 8:00 AM EDTHEAVY RAIN 4.711 Ssw Sparta, MI24 HOUR TOTAL.
Jul 28, 8:00 AM EDTHEAVY RAIN 5.331 Se Lowell, MI24 HOUR TOTAL.
Jul 28, 8:07 AM EDTHEAVY RAIN 2.74East Grand Rapids, MI24 HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WGUS53 KGRR 280235
FFWGRR
MIC081-281430-
/O.NEW.KGRR.FF.W.0012.110728T0235Z-110728T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 PM EDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 1030 AM EDT THURSDAY

* AT 1031 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
  AREA. 

* RAINFALL AMOUNTS OF UP TO LOCALLY 4 INCHES OF RAIN HAS FALLEN      
  NORTH OF THE CITY OF GRAND RAPIDS TO THE ROCKFORD AND SPARTA AREAS
  THIS EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND
  RAPIDS...LOWELL...ROCKFORD...SPARTA...BOWNE CENTER...ELMDALE...
  GERALD R FORD ARPT...PARNELL AND STANDALE.

THE BEST POTENTIAL FOR FLOODING AT THIS TIME IS FOR AREAS NORTH OF 
THE CITY OF GRAND RAPIDS TO THE SPARTA AND ROCKFORD AREAS. HEAVY 
RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT TONIGHT AS 
ADDITIONAL RAINFALL WILL MOVE INTO THE AREA. RAINFALL RATES OF 1 TO 
2 INCHES OF RAINFALL IS LIKELY UNDER ANY THUNDERSTORMS...WITH SOME 
HIGHER AMOUNTS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579

$$

NJJ
3 follow-up statements
450 
WGUS73 KGRR 280357
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1157 PM EDT WED JUL 27 2011

MIC081-281430-
/O.CON.KGRR.FF.W.0012.000000T0000Z-110728T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENT MI-
1157 PM EDT WED JUL 27 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KENT COUNTY UNTIL 1030
AM EDT THURSDAY...

AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE MOVING OUT OF THE WARNED 
AREA TEMPORARILY. THESE THUNDERSTORMS HAVE PRODUCED RAINFALLS OF 1 
TO 2 INCHES PER HOUR. STORM TOTAL RAINFALLS HAVE RANGED FROM AN INCH 
OR SO...UP TO ALMOST 5 INCHES NEAR THE ROCKFORD AREA. 

RAINFALL IS EXPECTED TO INCREASE ONCE AGAIN ACROSS THE WARNED AREA 
BETWEEN 1 AM AND 3 AM. HEAVY RAINFALL WILL BE EXPECTED ONCE AGAIN 
WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR LIKELY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND
RAPIDS...LOWELL...ROCKFORD...SPARTA...BOWNE CENTER...ELMDALE...GERALD
R FORD ARPT...PARNELL AND STANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579

$$

NJJ
023 
WGUS73 KGRR 280836
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
436 AM EDT THU JUL 28 2011

MIC081-281430-
/O.CON.KGRR.FF.W.0012.000000T0000Z-110728T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENT MI-
436 AM EDT THU JUL 28 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KENT COUNTY UNTIL 1030
AM EDT...

AT 433 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CONTINUE ACROSS THE WARNED 
AREA. 

RAINFALL INTENSITY HAS DIMINISHED SOME...HOWEVER ANY RAINFALL ON TOP 
OF THE RAIN THAT FELL EARLIER WILL LIKELY EXACERBATE ANY ONGOING 
FLOODING. THE HEAVIEST RAIN FELL NEAR THE ROCKFORD AREA WHERE OVER 5 
INCHES OF RAIN HAS FALLEN SINCE THE RAIN BEGAN WEDNESDAY MORNING. 

ADDITIONAL RAINFALL COULD EXCEED AN INCH BEFORE RAINFALL TAPERS OFF 
THIS MORNING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND
RAPIDS...LOWELL...ROCKFORD...SPARTA...BOWNE CENTER...ELMDALE...GERALD
R FORD ARPT...PARNELL AND STANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579

$$

NJJ
700 
WGUS73 KGRR 281258
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT THU JUL 28 2011

MIC081-281309-
/O.CAN.KGRR.FF.W.0012.000000T0000Z-110728T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENT MI-
858 AM EDT THU JUL 28 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR KENT COUNTY IS
CANCELLED...

HEAVY RAIN HAS MOVED OFF THIS MORNING AND FLASH FLOODING IS NO 
LONGER AN IMMEDIATE THREAT IN KENT COUNTY. THUS...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.  

ADDITIONAL RAINFALL IS EXPECTED LATER TODAY THROUGH EARLY 
FRIDAY...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR KENT COUNTY 
THROUGH FRIDAY AFTERNOON. 

LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:50 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 27, 9:50 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT WED JUL 27 2011

LATEST UPDATE...SYNOPSIS...SHORT TERM...AND HYDROLOGY...

.SYNOPSIS...(950 PM EDT WED JUL 27 2011)
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH THURSDAY NIGHT WITH
LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE. BEGINNING FRIDAY AND
CONTINUING THROUGH EARLY NEXT WEEK...WARMER AND DRIER WEATHER WILL
RETURN TO THE REGION.

&&

.SHORT TERM...(950 PM EDT WED JUL 27 2011)
(TONIGHT THROUGH FRIDAY NIGHT)
WE HAVE UPDATED THE FCST THIS EVENING TO ADD IN THE FLASH FLOOD
WATCH HEADLINES...AND TO INCREASE THE POPS TO 100 PCT FOR THE SRN
TWO THIRDS OF THE CWFA.

CONTINUOUS INFLUX OF HIGH THETA E AIR HAS LED TO SHOWERS AND STORMS
CONTINUING ACROSS THE CWFA THIS EVENING...EVEN BETWEEN THE INITIAL
MCS THAT ROLLED THROUGH HERE EARLIER TODAY AND THE MAIN ACTIVITY
THAT IS EXPECTED TO MOVE IN ACROSS THE AREA OVERNIGHT TONIGHT. PWATS
OF 2-2.5 ARE ADVECTING IN ON A 250-30 KNOT LLJ THAT IS MOVING
OVER A FRONTAL BOUNDARY THAT LOOKS TO BE JUST SOUTH OF THE MI/IN
BORDER AS OF 01Z THIS EVENING. THIS SECTION OF THE LLJ WILL
TRANSLATE TO THE EAST THIS EVENING.

THE RUC IS SHOWING THE STRONGEST CORE OF THE LLJ THEN ACROSS SE IA
AND NW IL...AIMED RIGHT AT THE CONVECTION ACROSS THE IA/WI/IL
BORDER. THE RUC TRANSLATES THIS LLJ TO THE ENE OVERNIGHT...RIGHT
INTO THE SRN PORTION OF OUR CWFA. IF THIS DOES INDEED OCCUR...WE
COULD BE LOOKING AT SOME VERY EFFICIENT RAINFALL TRAINING OVER THE
SAME AREAS FOR A FEW HOURS. THE CONFIDENCE IN THIS IS GROWING
QUICKLY...AND IT IS LOOKING LIKE WE WILL SEE SOME FLOODING OCCUR
SOMEWHERE BETWEEN ROUGHLY I-96 TO THE MI/IN BORDER. THIS WAS THE
REASON FOR THE FLASH FLOOD WATCH /SEE MORE DETAILS IN THE HYDRO
SECTION BELOW/ AND WARNINGS ARE LOOKING MORE AND MORE LIKELY WHEN
THE AXIS SETS UP OVERNIGHT.

SEVERE THREAT IN OUR AREA IS NOT ZERO WITH A WARM FRONT TO OUR SOUTH
AND SOME GOOD LOW LEVEL SHEAR IN PLACE. INSTABILITY IS ON THE
RELATIVELY LOW SIDE....AND JUST REMAINS MARGINAL THROUGH THE NIGHT.
IT REALLY DOES APPEAR THAT HYDROLOGY IS GOING TO BE THE BIG ISSUE
TONIGHT. THE LLJ WILL THEN ALL SHIFT EAST OF THE AREA BY 18Z
THU...EFFECTIVELY ENDING THE HEAVY RAINFALL THREAT FOR THE AREA.

FRIDAY SHOULD BE ON THE QUIET SIDE WITH TEMPERATURES WARMING BACK
INTO THE UPPER 80S FOR MUCH OF THE REGION WITH DECREASING CLOUDS.

&&

.LONG TERM...(340 PM EDT WED JUL 27 2011)
(SATURDAY THROUGH TUESDAY)

ZONAL FLOW ACROSS THE NRN STATES WILL BEGIN TO BUCKLE OVER NEW
ENGLAND BY EARLY NEXT WEEK. CHANCES FOR RAIN DURING THE PERIOD ARE
NOT HIGH AS WE/LL GENERALLY BE CONTROLLED BY THE RIDGE TO THE WEST.
AS THE FLOW BECOMES NWLY OVER THE GREAT LAKES LATE SUNDAY...A WEAK
SHORT WAVE IS PROGD TO MOVE SOUTHEAST OVER THE CWA SUNDAY NIGHT. THE
WEAK COLD FRONT ASSOCIATED WITH IT WILL PUSH THROUGH THE CWA BY
MONDAY MORNING. WE/LL CONTINUE WITH THE SLIGHT CHANCE POP. THERE
ISN/T MUCH MOISTURE WITH THIS SYSTEM BUT THERE IS SOME INSTABILITY.
HOWEVER...THE INSTABILITY WILL BE MITIGATED SOMEWHAT BY THE NIGHT
TIME ARRIVAL OF THE FRONT.

MONDAY AND TUESDAY LOOKS DRY AND THEN ANOTHER COLD FRONT WILL MOVE
THROUGH IN THE NW FLOW TUESDAY NIGHT. MOISTURE TRANSPORT VECTORS ARE
A BIT LARGER WITH THIS SYSTEM SO WE SHOULD SEE A HIGHER CHANCE OF
RAIN. TIMING IS STILL IN QUESTION. THE ECMWF 12 HOURS OR SO QUICKER
WITH THE FRONT THAN THE GFS IS. FOR NOW WE/LL KEEP THE POPS CONFINED
TO TUESDAY NIGHT.

&&

.AVIATION...(744 PM EDT WED JUL 27 2011)
BIGGEST CHALLENGE WITH THE 00Z SET OF TERMINAL FCSTS IS THE
CONVECTIVE TRENDS AND RESULTING CONDITIONS THROUGH THU MORNING. AT
2340Z WED...AN AXIS OF SHOWERS WITH EMBEDDED STORMS EXTENDS
ESSENTIALLY ALONG INTERSTATE 96...WITH MUCH LESS ACTIVITY ONGOING
SOUTH ALONG THE I-94 TERMINALS. THIS WILL AFFECT THE I-96 TERMINALS
OVER THE NEXT 2 TO 4 HOURS AND TEMPORARILY DIMINISH FROM WEST TO
EAST.

WE THEN EXPECT THE MORE WIDESPREAD STORMS TO REDEVELOP ACROSS THE
AREA TOWARD AND AFTER 04Z TONIGHT AS THE LOW LEVEL JET STRENGTHENS
AND HOLDS OVER THE AREA. ONCE THE LOW LEVEL JET MOVES IN...WE WILL
THEN SEE PERIODS OF STORMS LIKELY THROUGH DAYBREAK THU MORNING.
HEAVY RAINFALL OVERNIGHT WILL PRODUCE LOWER CIGS AND VSBYS IN THE
IFR RANGE. WE SHOULD SEE STORM ACTIVITY THEN END FROM WEST TO EAST
AFTER 12Z THU MORNING AS THE LOW LEVEL JET DIMINISHES AND SHIFTS OUT
OF THE AREA. MVFR CIGS WILL LIKELY LINGER A COUPLE OF HOURS AFTER
THE STORMS MOVE OUT. WE SHOULD SEE VFR CONDITIONS DEVELOP THEN THU
AFTERNOON.

&&

.MARINE...(340 PM EDT WED JUL 27 2011)
THUNDERSTORMS WILL CONTINUE TO POSE POTENTIAL PROBLEMS FOR MARINERS
TONIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL...FREQUENT DANGEROUS
LIGHTNING AND STRONG GUSTY WINDS OVER 30KTS WILL BE POSSIBLE WITH
ANY STORM THROUGH THURSDAY NIGHT.

&&

.HYDROLOGY...(950 PM EDT WED JUL 27 2011)
WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE SRN TWO THIRDS OF THE
CWFA/HSA THROUGH 18Z THU. STORMS HAVE BEEN ONGOING THROUGH THE
AFTERNOON AND EVENING HOURS ACROSS PORTIONS OF THE CWFA...ESPECIALLY
ALONG I-96. THESE STORMS HAVE BEEN EFFICIENT RAIN PRODUCERS WITH
RAINFALL RATES APPROACHING 2 INCHES PER HOUR WITH LOCALLY HIGHER
AMOUNTS. PWATS OFF OF THE 00Z DTX SOUNDING ARE ABOVE 2.00 INCHES
ALREADY WITH DVN SOUNDING SHOWING 2.36 INCHES AT 00Z. THE COLUMN IS
NEARLY SATURATED WITH LOW LCL/S AND HIGH FREEZING LEVELS LEADING TO
THE VERY EFFICIENT RAINFALL. THIS COMBINED WITH THE LLJ EXPECTED TO
NOSE IN HERE THROUGH THE NIGHT WILL LIKELY PRODUCE SOME VERY HEAVY
RAINFALL WHERE THE TRAINING OF STORMS SETS UP. THE BEST CHC OF HEAVY
RAIN WILL BE ALONG AND SOUTH OF I-96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    MACZKO/NJJ
SHORT TERM:  MACZKO/NJJ
LONG TERM:   93
AVIATION:    NJJ
MARINE:      MACZKO
HYDROLOGY:   NJJ
Hazardous weather outlook, Jul 27, 10:24 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EDT WED JUL 27 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1024 PM EDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF THESE STORMS TONIGHT MAY
BE STRONG WITH WIND GUSTS UP TO 50 MPH.

POTENTIAL FLOODING IS THE BIGGEST CONCERN OVERNIGHT TONIGHT. HEAVY
RAINFALL WILL OCCUR AT TIMES AND WILL TEND TO AFFECT THE SAME AREAS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY WITH SOME
HIGHER AMOUNTS LIKELY. LOCATIONS THAT SEE NUMEROUS WAVES OF
THUNDERSTORMS COULD SEE FLASH FLOODING OCCUR OVERNIGHT. THE AREAS
MOST PRONE TO FLOODING TONIGHT ARE AREAS SOUTH OF A MUSKEGON TO
ALMA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT
AHEAD OF AN APPROACHING COLD FRONT. HEAVY RAINFALL AND DANGEROUS
LIGHTNING ARE EXPECTED TO BE THE MAIN THREATS FROM THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT...THOUGH SOME STORMS MAY PRODUCE WIND
GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ844>849-281945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1024 PM EDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE THUNDERSTORMS WILL
CONTAIN DANGEROUS LIGHTNING AND PERIODS OF HEAVY RAINFALL. GUSTY
WINDS UP TO 40 KTS MAY BE POSSIBLE FROM THESE THUNDERSTORMS AS
WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT. THESE
THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AND PERIODS OF
HEAVY RAINFALL. GUSTY WINDS UP TO 40 KTS MAY BE POSSIBLE FROM
THESE THUNDERSTORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUKE/MACZKO/NJJ

In the hours before

Special weather statement, Jul 27, 7:47 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT WED JUL 27 2011

MIZ057-064-065-280030-
ALLEGAN-BARRY-KENT-
747 PM EDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN ALLEGAN COUNTY...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CALEDONIA...          ALASKA...             MIDDLEVILLE...
  IRVING...             ALTO...               FREEPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4293 8534 4255 8528 4260 8571 4283 8577
TIME...MOT...LOC 2347Z 270DEG 27KT 4272 8562

LAURENS
Special weather statement, Jul 27, 8:52 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
852 PM EDT WED JUL 27 2011

MIZ065-066-280145-
BARRY-EATON-
852 PM EDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HASTINGS...MOVING EAST SOUTHEAST AT 25 MPH.

FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MORGAN...             WOODLAND...           NASHVILLE...
  VERMONTVILLE...       KALAMO...             BELLEVUE...
  OLIVET...             CHARLOTTE...          BROOKFIELD...
  POTTERVILLE...        EATON RAPIDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4270 8461 4243 8461 4243 8506 4261 8536
      4275 8528
TIME...MOT...LOC 0052Z 287DEG 21KT 4265 8521

LAURENS
Local storm report, Jul 27, 10:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HEAVY RAIN       5 NE ROCKFORD           43.17N 85.49W
07/27/2011  M2.40 INCH       KENT               MI   PUBLIC

            THIS WAS A ONE AND A HALF HOUR TOTAL.

0910 PM     HEAVY RAIN       1 SSW SPARTA            43.14N 85.72W
07/27/2011  M2.41 INCH       KENT               MI   BROADCAST MEDIA

            THIS WAS A STORM TOTAL.

0915 PM     HEAVY RAIN       3 ESE CEDAR SPRINGS     43.20N 85.49W
07/27/2011  M1.70 INCH       KENT               MI   BROADCAST MEDIA

            THIS WAS A STORM TOTAL.

&&

WH
Special weather statement, Jul 27, 10:22 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT WED JUL 27 2011

MIZ067-074-280330-
INGHAM-JACKSON-
1022 PM EDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL INGHAM COUNTY...MOVING
SOUTHEAST AT 30 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WATERLOO TWP...       LEONI...              STOCKBRIDGE...
  MICHIGAN CENTER...    GRASS LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4209 8413 4242 8460 4268 8458 4262 8414
      4239 8412
TIME...MOT...LOC 0222Z 293DEG 24KT 4242 8426

LAURENS
Local storm report, Jul 27, 10:23 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1023 PM EDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     4 E MUSKEGON            43.22N 86.17W
07/27/2011                   MUSKEGON           MI   BROADCAST MEDIA

            TREE LIMB DOWN ON VIOLET ST BETWEEN DANGL AND WALKER.
            UNKNOWN DIAMETER.

0946 PM     HEAVY RAIN       4 SSE MUSKEGON          43.17N 86.22W
07/27/2011  M2.07 INCH       MUSKEGON           MI   AMATEUR RADIO

            THIS WAS A STORM TOTAL.

&&

WH
Special weather statement, Jul 27, 10:31 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1031 PM EDT WED JUL 27 2011

MIZ056-064-280400-
ALLEGAN-OTTAWA-
1031 PM EDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND HAVEN TO
SAUGATUCK...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BEECHWOOD...          OLIVE CENTER...       HOLLAND...
  HOLLAND TULIP ARPT... FENNVILLE...          ZEELAND...
  PULLMAN...            EASTMANVILLE...       ALLENDALE...
  COOPERSVILLE...       HAMILTON...           DRENTHE...
  BAUER...              LAMONT...             JAMESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4255 8625 4258 8623 4264 8624 4270 8621
      4292 8622 4307 8626 4308 8579 4243 8579
      4243 8626
TIME...MOT...LOC 0232Z 273DEG 31KT 4301 8619 4262 8621

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:35 PM EDTAreal Flood AdvisoryGRRClinton, Gratiot, Ionia, Kent, Montcalm, Muskegon and 1 more12 hr
Jul 27, 8:40 PM EDTSpecial Marine WarningGRR2 hr
Jul 27, 8:46 PM EDTFlash Flood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more32 hr
Jul 27, 8:52 PM EDTSpecial Weather StatementGRRBarry, Eaton53 min
Jul 27, 9:57 PM EDTSpecial Marine WarningGRR2 hr
Jul 27, 10:09 PM EDTAreal Flood AdvisoryGRREaton, Ingham, Jackson56 min
Jul 27, 10:22 PM EDTSpecial Weather StatementGRRIngham68 min
Jul 27, 10:31 PM EDTSpecial Weather StatementGRROttawa89 min
Jul 27, 10:38 PM EDTSpecial Weather StatementGRRKent2 hr
Jul 27, 10:51 PM EDTFlash Flood WarningGRREaton, Ingham, Ionia, Jackson11 hr
Jul 27, 11:47 PM EDTRiver Flood WarningGRRKent5 hr
Jul 28, 12:20 AM EDTSpecial Weather StatementGRRMuskegon, Oceana115 min
Jul 28, 12:35 AM EDTFlash Flood WarningGRRBarry9 hr
Jul 28, 1:53 AM EDTSpecial Weather StatementGRRMuskegon2 hr
Jul 28, 1:54 AM EDTFlash Flood WarningGRRGratiot, Kent, Montcalm, Muskegon, Newaygo8 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRREaton7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRREaton7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIngham7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIonia7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIonia8 days
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIngham17 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIngham7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRClinton7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRBarry30 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr

Nearby

Flash Flood Warnings in Michigan, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.